Longview, TX 903-708-6138
Marshall, TX 903-730-6394
San Antonio, TX 210-463-5996
Puretone Hearing Aid Center - Longview, TX and Shreveport, LA

Medications that cause hearing loss and other side effects.

Medications that harm your ears are remarkably common. From common pain medication to tinnitus medicine, find out which of them has an impact on your hearing.

Your Hearing Can be Affected by Drugs

Pharmaceuticals are a nearly $500 billion industry and the United States makes up almost half of that usage. Do use over-the-counter medications on a regular basis? Or perhaps your doctor has prescribed you with some type of medication. All medications carry risk, and even though side effects and risks might be noted in the paperwork, people usually don’t think they’ll be impacted. That’s why emphasizing that some medications may increase your risk of having loss of hearing is so relevant. Some medications can, on the plus side, help your hearing, including tinnitus medication. But how can you know which medicines are ok and which are the medications will be harmful? But if you get prescribed with a medication that is known to cause hearing loss, what do you do? Here’s the long and short on medications.

1. Over-the-Counter Pain Relievers That Damage Your Hearing

Most people are shocked to hear that something they take so casually could cause loss of hearing. Experts looked at the kind of pain relievers, regularity and duration in addition to hearing loss frequency. This link is supported by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Over-the-counter pain relievers, if used daily, will damage hearing. 2 or more times a week is described as regular use. People who have chronic pain usually take these kinds of medicines at least this frequently. Taking too much aspirin at once can result in temporary hearing loss, which could become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger almost doubled if they were managing chronic pain with this drug. To be clear, prescription drugs are equally as bad. Hearing loss may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s unclear specifically what causes this hearing loss. The nerves of the inner ear that detect sound could be destroyed by the reduction of blood flow possibly caused by these drugs. That’s the reason why loss of hearing could be the results of sustained use of these drugs.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably relatively safe when taken as directed and you don’t have an allergic reaction to it. But the kind of antibiotic known as Aminoglycoside could increase hearing loss. Studies are in the early phases so we haven’t seen solid data on human studies yet. But there absolutely seem to be some individuals who have noticed hearing loss after taking these drugs. Results from animal-testing are convincing enough. There could be something to be concerned about as indicated by the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. Aminoglycoside antibiotics are commonly used to treat:

  • Bacterial meningitis
  • Certain other respiratory diseases
  • Tuberculosis (TB)
  • Cystic fibrosis

In contrast to most antibiotics, they’re usually used over an extended period of time to manage chronic infections. Pneumonia and children’s ear infection were, until very recently, commonly treated with Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. Why certain antibiotics worsen hearing loss still requires more investigation. It appears that lasting damage might be caused when these medications create inflammation of the inner ear.

3. How Quinine Affects Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Injure Your Hearing

You know that there will be side effects when going through chemo. Trying to kill cancer cells, doctors are loading the body with toxins. Healthy cells and cancer are often indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care professional may be able to help you monitor your hearing. Or you may want to find out if there are any suggestions we can make that can help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

You might be taking diuretics to help control fluid balance in your body. As with any attempt to manage something using medication, you can go too far in one direction, dehydrating the body. This can lead to inflammation when salt vs water ratios become out of balance. This can cause loss of hearing, which is usually temporary. But loss of hearing may become permanent if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Can You do?

Never stop taking a medication that has been prescribed by a doctor without consulting your doctor first. Note all of the drugs you take and then consult your doctor. If your doctor has put you on any of these drugs that result in loss of hearing, ask if there might be alternatives that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. You can have a healthier life, in certain cases, with small modifications to your diet and a little exercise. Your immune system can be improved while pain and water retention can also be minimized with these changes. You should schedule an appointment to have your hearing checked as soon as possible specifically if you are taking any ototoxic medication. Hearing loss can advance very slowly, which makes it less detectable at first. But don’t be mistaken: you may not recognize the ways in which it can impact your health and happiness, and you will have more options for treatment if you recognize it early.